Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 5, NWS Honolulu, HI

February 7, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 7, 2015, 3:27 AM HST for Hawaii County, Hawaii. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2015, 3:27 AM HST (13:27 UTC)
Expired
Feb 7, 2015, 5:23 PM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WWHW70 PHFO 071327
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 AM HST SAT FEB 7 2015

...WIND ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 PM HST 
SUNDAY...

.WINDS OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND 
HAVE DIMINISHED SOMEWHAT...BUT REMAIN STRONG ENOUGH TO WARRANT AN
ADVISORY.

HIZ028-080230-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-150207T1600Z/
/O.NEW.PHFO.WI.Y.0005.150207T1327Z-150209T0400Z/
BIG ISLAND SUMMITS-
327 AM HST SAT FEB 7 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OVER 50 MPH...MAINLY OVER
  THE SUMMITS AND IMMEDIATE AREAS.

* TIMING...THROUGH SUNDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
2 follow-up statements
747 
WWHW70 PHFO 080138
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST SAT FEB 7 2015

...STRONG WINDS CONTINUE ON THE BIG ISLAND SUMMITS...

HIZ028-081445-
/O.CON.PHFO.WI.Y.0005.000000T0000Z-150209T0400Z/
BIG ISLAND SUMMITS-
338 PM HST SAT FEB 7 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY. 

* WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH SUNDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
425 
WWHW70 PHFO 080323
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
523 PM HST SAT FEB 7 2015

...WINDS INCREASING FURTHER ON THE BIG ISLAND SUMMITS...

.WINDS HAVE STRENGTHENED FURTHER ON THE BIG ISLAND SUMMITS...
AND A HIGH WIND WARNING HAS BEEN ISSUED ONCE AGAIN.

HIZ028-081630-
/O.UPG.PHFO.WI.Y.0005.000000T0000Z-150209T0400Z/
/O.NEW.PHFO.HW.W.0002.150208T0323Z-150209T0400Z/
BIG ISLAND SUMMITS-
523 PM HST SAT FEB 7 2015

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 40 TO 60 MPH WITH LOCALIZED GUSTS OVER 70 MPH. THE
  STRONGEST WINDS WILL BE FOUND AT ELEVATIONS ABOVE 12 THOUSAND
  FEET.

* TIMING...THROUGH SUNDAY.

* IMPACTS...HIGH WINDS WILL MAKE DRIVING DANGEROUS NEAR THE 
  SUMMITS OF MAUNA KEA AND MAUNA LOA. PLEASE DELAY TRAVEL TO THE 
  SUMMIT AREAS UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

JACOBSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 6, 8:50 PM HST, 6 hours 37 minutes earlier.

Area forecast discussion, Feb 6, 8:50 PM HST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
850 PM HST FRI FEB 6 2015

.SYNOPSIS...
HIGH PRESSURE PASSING OVER THE ISLANDS WILL BRING LIGHTER WINDS AND
DRY WEATHER THROUGH MOST OF THE WEEKEND. SOUTHWEST WINDS WILL
INCREASE LATE SUNDAY...AND BECOME LOCALLY STRONG AND GUSTY ON
MONDAY...ESPECIALLY NORTH AND EAST OF THE MOUNTAINS. A FRONT WILL
MOVE DOWN THE ISLAND CHAIN MONDAY AND TUESDAY...BRINGING AN
INCREASE IN CLOUDS AND SHOWERS. AFTER THE FRONT PASSES...LIGHT TO
MODERATE WEST TO NORTHWEST WINDS WILL DELIVER A FEW BRIEF SHOWERS ON
WEDNESDAY AND THURSDAY...WITH CLOUDS AND SHOWERS INCREASING AGAIN
BY FRIDAY AS ANOTHER FRONT APPROACHES THE ISLANDS.

&&

.DISCUSSION...
CURRENTLY...LOCALLY GUSTY W WINDS CONTINUE IN SOME ISLAND AREAS...
WITH PORT ALLEN ON S KAUAI AND KALAELOA AND MAKAHA ON OAHU GUSTING
TO 25 TO 30 MPH IN THE LAST HOUR. THE WINDS ARE RESULTING FROM THE
GRADIENT BETWEEN A RIDGE OF HIGH PRESSURE ABOUT 300 MILES S OF THE
ISLANDS...AND A GALE-FORCE LOW PASSING ABOUT 600 MILES TO THE N.
LATEST SATELLITE AND RADAR IMAGES SHOW LOOSELY ORGANIZED NE TO SW
ORIENTED BANDS OF CLOUDS AND SHOWERS MOVING QUICKLY SE OVER THE
AREA...ALTHOUGH SHOWERS ARE FAIRLY ISOLATED.

OVERNIGHT MOST AREAS WILL BE DRY...WITH JUST A FEW SHOWERS MOVING
OVER THE W FACING SLOPES AND COASTS...AS WNW WINDS GRADUALLY
DIMINISH DUE TO BOUNDARY LAYER DECOUPLING. THE MOSTLY DRY WEATHER
WILL CONTINUE FOR MUCH OF THE WEEKEND...WITH MUCH LIGHTER WINDS
EXPECTED...AS A HIGH PRESSURE CENTER CURRENTLY ABOUT 1300 MILES WNW
OF THE ISLANDS MOVES RAPIDLY E. THE CENTER OF THE HIGH IS FORECAST
TO PASS JUST N OF THE ISLANDS ON SATURDAY NIGHT...WITH THE PRESSURE
GRADIENT OVER THE ISLANDS RELAXING SIGNIFICANTLY ON SATURDAY. LIGHT
WINDS WILL FAVOR A N/NE DIRECTION ON SATURDAY...E/SE SATURDAY
NIGHT...AND THEN SWING AROUND TO THE S/SW ON SUNDAY.

SW WINDS WILL INCREASE LATE SUNDAY INTO MONDAY AS A GIANT LOW FILLS
THE ENTIRE N CENTRAL PACIFIC...WITH THE ISLANDS ON THE SOUTHERN
PERIPHERY OF IT/S MASSIVE CIRCULATION. THESE SW WINDS WILL
ACCELERATE OVER AND DOWN ISLAND TERRAIN...AND LEAD TO STRONG AND
GUSTY WINDS OVER AREAS N AND E OF THE MOUNTAINS. ADDITIONALLY...THE
LOW WILL PUSH A FRONT DOWN THE CHAIN FROM MONDAY INTO TUESDAY. WITH
MODEST SUPPORT FROM ALOFT SOME OF THE SHOWERS ALONG THE FRONT MAY
BE BRIEFLY HEAVY...BUT THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
ALSO...SOME PRE FRONTAL SHOWERS MAY DEVELOP AHEAD OF THE FRONT ON
SUNDAY NIGHT AND MONDAY...AND MOVE OVER THE ISLANDS FROM THE S.
MOISTURE ASSOCIATED WITH A TROUGH CURRENTLY ABOUT 800 MILES S OF THE
BIG ISLAND MAY FUEL SOME OF THESE SHOWERS.

AFTER THE FRONT PUSHES E OF THE BIG ISLAND BY TUESDAY NIGHT...THE
ISLANDS WILL REMAIN IN A LIGHT TO MODERATE WNW FLOW ON WEDNESDAY AND
THURSDAY. THESE REGIME WILL LIKELY FEATURE A FEW WEAK SHOWERS MOVING
OVER THE ISLANDS FROM THE WNW BEFORE THE FLOW DIMINISHES THURSDAY
NIGHT AND FRIDAY. ANOTHER FRONT APPROACHING BY THE END OF THE WEEK
WILL BRING ANOTHER ROUND OF INCREASING SW WINDS...WITH THE FRONT
POTENTIALLY AFFECTING THE ISLANDS SATURDAY AND SUNDAY OF NEXT WEEK.

A HIGH WIND WARNING REMAINS IN PLACE FOR THE SUMMITS AND UPPER
ELEVATIONS OF THE BIG ISLAND...AS THE ISLANDS ARE WELL WITHIN THE
STRONG ZONAL POLAR JET. ALTHOUGH WINDS MAY BRIEFLY SUBSIDE TO
ADVISORY LEVELS LATER THIS WEEKEND AS THE JET BRIEFLY RETREATS
NORTHWARD...THE JET WILL SINK S AGAIN NEXT WEEK...AND ANOTHER
PROLONGED PERIOD OF STRONG...WARNING-LEVEL...WINDS IS EXPECTED OVER
THE SUMMITS. WILL ALSO NEED TO KEEP AN EYE ON WINDS OVER THE
HALEAKALA SUMMIT AS WELL.

&&

.AVIATION...
VFR WILL PREVAIL OVERNIGHT INTO SATURDAY. ISOLATED TO SCATTERED SHRA
ASSOCIATED WITH THE REMNANTS OF A DISSIPATED FRONT WILL CONTINUE TO
STREAM OVER THE EASTERN HALF OF THE STATE TONIGHT. FOR THE MOST PART
CLOUD BASES ARE VFR AND ABOVE.

WEST TO NORTHWEST WINDS WILL GRADUALLY VEER MORE NORTH TO NORTHEAST
LATE TONIGHT INTO TOMORROW AS A WEAK HIGH MOVES OVER THE STATE. THE
LOW LEVEL FLOW IS EXPECTED TO REMAIN LIGHT ENOUGH TO ELIMINATE THE
NEED FOR AIRMET TANGO IN THE LOW LEVELS. THE 00Z PHLI SOUNDING
SHOWED WEST WINDS INCREASING ABOVE 5 THOUSAND FEET OVER THE SMALLER
ISLANDS. THIS IS WELL ABOVE THE TERRAIN FOR THE ISLANDS...LANAI AND
WESTWARD...AND SHOULD NOT POSE A THREAT FOR MECHANICAL TURB OVER
AND DOWNWIND OF THE TERRAIN. THE PHMO VAD WIND PROFILE AND AMDAR
SOUNDINGS FROM PHOG SHOW AN INCREASE IN WEST WINDS TO 20-35 KT ABOVE
5 THOUSAND FEET. AIRMET TANGO HAS BEEN ISSUED FOR TEMPO MOD TURB
BETWEEN 5 AND 11 THOUSAND FEET OVER AND NE THRU SE OF MAUI ISLAND.
THE 00Z PHTO SOUNDING SHOWS WEST WINDS INCREASING ABOVE 10 THOUSAND
FEET. AIRMET TANGO CONTINUES TO REMAIN POSTED FOR TEMPO MOD TURB
OVER AND EAST OF THE TERRAIN ON THE BIG ISLAND BETWEEN 10 AND 15
THOUSAND FEET. THIS WILL BE REEVALUATED AFTER THE 12Z SOUNDINGS.

&&

.MARINE...
THE CURRENT ADVISORY-LEVEL SURF ALONG MANY N AND W FACING SHORES
WILL CONTINUE THROUGH SATURDAY...AS THE SLOPPY NW SWELL GETS A
SLIGHT REINFORCEMENT. THE SWELL WILL THEN DIMINISH ON SUNDAY...WITH
SURF FALLING BELOW ADVISORY LEVELS. A LARGE WNW SWELL WILL ARRIVE
MONDAY...AND PEAK ON TUESDAY...WITH WARNING-LEVEL SURF EXPECTED
ALONG MOST N AND W FACING SHORES. THIS SWELL WILL LOWER GRADUALLY
WEDNESDAY AND THURSDAY...LIKELY FALLING BELOW ADVISORY LEVELS BY
FRIDAY.

A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR MOST HAWAIIAN
COASTAL WATERS...PRIMARILY DUE TO NW SWELL. ALTHOUGH THE SCA WILL
LIKELY BE DOWN FOR A PERIOD FROM SUNDAY INTO MONDAY...IT WILL BE IN
PLACE FOR MOST OF NEXT WEEK AS THE LARGE WNW SWELL WILL LEAD TO
COMBINED WAVE HEIGHTS GREATER THAN 10 FEET...AND THERE WILL BE
PERIODS WHEN SUSTAINED WINDS EXCEED 25 KT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI OAHU
MOLOKAI AND NIIHAU AND FOR NORTH FACING SHORES OF MAUI UNTIL 6 AM
HST SUNDAY.

HIGH WIND WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD
WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

SYNOPSIS/DISCUSSION/MARINE...BIRCHARD
AVIATION...EATON

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.